Discussions By Condition: I cannot get a diagnosis.

Multiple symptoms(Vision problems, dry mouth, foggy feeling)-please help!

Posted In: I cannot get a diagnosis. 10 Replies
  • Posted By: turnthepage
  • December 25, 2008
  • 00:31 AM

For about 6 months now I have been experiencing strange symptoms in which some have come and gone, but others have not. I have seen a cardiologist, ENT, Family Doctor, Neurologist, Vascular surgeon, and now I am going back for a 2nd visit to Neuro-opthamologist. I have had an MRI of the brain, cat scan of chest, vertigo tests and numerous blood work. My main symptom is I exoerience shaky or moving vision. It's hard to explain except that everything I look at moves a little. I also have dry mouth at times, and especially have it when I go to sleep. :confused: I also get a very confused and foggy feeling at times that comes and goes. I also feel as if I am still moving when I lay down to go to bed at night, as if I have been on a theme park ride or something. It is very frustrating to say the least! I can't think straight when I have these episodes and since the vision is constant, that is a killer as well. I just looked up from the computer at my door and it was moving! What in the world could be causing this? Any help or people who can relate I would appreciate it.

Reply Flag this Discussion

10 Replies:

  • Hi, there. I know how it feels to be so sick and unable to get a diagnosis. What about seeing an Endocronologist for maybe Thyroid or Diabetes. You have alot of symptoms for both and alot of diseases can go together, like Thyroid and Diabetes. I went through a lot of the same symptoms for about 9-12 mths. The symptoms started to become worse and worse. I to get those "spells" you're speaking of. They're so hard to describe to others. I became so sick I end up in the ER x2, just 3 wks. ago. First time only one thyroid level was off, so didn't treat me. 2nd time went in during an attack and all 3 levels were way off. So, they finally realized I was having a "Thyroid Storm", but it was a rare case in how my labs leveled off after the attack. The past 2 mths. see I would have the day of "Fog"' etc. and the next day would vomit NONE stop for about 14 hrs! I'm going to see the Endo. for a F/u next week and will suggest a through diabetes blood panel as well. It could just be my thyroid until the meds. kick in, but I keep having those "spells" of confusion, dizziness, weakness, tremors, vision is blurred or not focused. I had read that Hyperthyroid and Diabetes can go hand and hand. So, I'll see. I would go to an Endo., it's definitely worth a try. Any type of Automune Disease could mess your whole system up. Hope you get your diagnosis. (Sorry for the typos)
    nikki1230 2 Replies
    • December 27, 2008
    • 03:08 PM
    • 0
    Flag this Response
  • I'm not sure what to make of some of your symptoms,but the sensation of movement after lying down means there's something wrong with your vestibular system(such as an inner ear problem).:)
    richard wayne2b 1232 Replies
    • December 27, 2008
    • 03:27 PM
    • 0
    Flag this Response
  • The feeling of movement is called vertigo.:)
    richard wayne2b 1232 Replies
    • December 27, 2008
    • 03:31 PM
    • 0
    Flag this Response
  • Hi, I tend to agree with one of the other posts...to check for diabetes. I am a nurse and these are classic symptoms. One day, while visiting my daughter in Pittsburgh...it was a few hours after my flight..and as I got out of the car, it felt like everything was moving, shifting?...was like that for about an hour....I attributed it to inner ear? from flying...have they did a cmp..complete metabolic profile? glucose tolerance test? maybe invest in a glucose monitor and check your sugars before meals and at bedtime for a week or so and see how your sugars are running? Miriam
    miriamrn 2 Replies
    • December 27, 2008
    • 03:38 PM
    • 0
    Flag this Response
  • I've just researched your vision problem where stationery things seem to be moving and can't find a cause.I doubt that diabetes is your problem.:)
    richard wayne2b 1232 Replies
    • December 27, 2008
    • 03:52 PM
    • 0
    Flag this Response
  • Thank all of you for responding to my post. I have had my blood sugar and thyroid levels checked and they were normal. I haven't had the complete glucose check. Miriam, is this needed if blood sugar was normal? Also, my ENT did not see anything as far as inner ear. Do I need to ask for extended tests? I am going to see my neuro-opthamologist tomorrow so I will ask her some of these questions. Nikki, I hope you get some answers soon, keep me posted and if yall have anymore suggestions please let me know.
    turnthepage 1 Replies
    • December 28, 2008
    • 10:54 PM
    • 0
    Flag this Response
  • Okay, your symptoms are caused by Mal de debarquement syndrome. This persistence of motion sensation is actually due to sensory feeback at the level of the brain. It is most often manifested in some persons who go on an extended sea cruise, but can potentially occur in any instance wherein any novel motion experience has taken place(a theme park ride, to use your example). In other words, if you had at some point several weeks prior to your symptoms underwent any type of motion experience that would have been unusual or very novel, then it can potentially set in motion a sort of cyclic feedback within the region of the brain that interprets information regarding motion. Understand that it need not be anything necessarily dramatic, but merely novel or unusual in nature. Also realize that while virtually all persons experience a residual phase of motion sensation in such instances, Mal de debarquement is an exacerbated form that develops into a syndrome in some persons. Realize that vision and balance can receive conflicting sensory data because the brain is sending feedback that is normally used to make corrections in balance. In other words, the brain in this case continues to deploy correction data in the absence of the real world stimuli that would normally require it. You can try a simple test to determine if the problem is more related to a vestibular disturbance by keeping your head very still and move the eyes to the left or right, pausing to discern whether the symptoms you describe are still present. This restriction from normal head-eye tracking or movement removes the greater extent of a vestibular disturbance out of the loop because movement causes a lag in the endolymphatic fluid that stimulates the cupula receptors to respond. Also, when performing this task, do not seek a point to either the far extreme left or right because all persons have a mild nystagmus that can be detected upon extreme gaze in either direction and this can conflict with the objective being sought. The syndrome has an extremely variable course and can last anywhere from minutes in some persons to months or rarely, years in others. It should also interest you to know that most persons afflicted with Mal de debarquement experience difficulty concentrating or "mental fog" and in some cases, can even develop a mild lack of self-confidence of a general nature as a consequence. Treatment, however, is quite variable and the usual preparations for motion sickness do not seem to have much of an effect. I've seen my fair share of this rather uncommon disorder and feel pretty certain that's what we're dealing with in your case. I'd be interested to know what your neuro-opthomologist draws as a conclusion at this point. Incidentally, your symptoms would not be associated in the very least with either a thyroid problem or diabetes. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • December 29, 2008
    • 02:07 PM
    • 0
    Flag this Response
  • Klonopin has been shown to help in these cases.
    richard wayne2b 1232 Replies
    • December 29, 2008
    • 03:46 PM
    • 0
    Flag this Response
  • I had the same symptoms in 2007 for 3 weeks. It ended up being an inner ear infection that even my ENT could not see. A good dose of antibiotics made the symptoms go away in 24 hours, infection did not return.Good luck. Those symptoms, especially the confused, foggy feeling, were terrible.
    Anonymous 42789 Replies
    • December 29, 2008
    • 10:30 PM
    • 0
    Flag this Response
  • To Richard_Wayne2b: Klonopin indeed .. . . . yes, that would certainly make sense and thank you. I'll remember that. To dbgh719: Well, an inner ear infection would be a consideration except for the duration of symptoms being 6 months rather than 3 weeks. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • December 30, 2008
    • 00:28 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.